Illinois, 2011

Flash Flood and Hail in Illinois, April 22, 2011

April 22, 2011 · NWS LSX · 8 events in 7 counties and zones

Elevated convection fired up over the region on nose of strong low level jet. Numerous reports of large hail and isolated flash flooding were reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up over the region on nose of strong low level jet. Numerous reports of large hail and isolated flash flooding were reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 22, 5:56 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 22, 5:56 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
656 AM CDT FRI APR 22 2011

.DISCUSSION...
/211 AM CDT FRI APR 22 2011/

IT'S ABOUT TO GET BUSY AGAIN.

ELEVATED CONVECTION CONTINUES TO INITIATE ON THE NOSE OF A STOUT LOW
LEVEL JET TO OUR SOUTHWEST. THIS ACTIVITY WILL CONTINUE TO BLOSSOM
AS BAND OF INTENSE MOISTURE CONVERGENCE TRANSLATES ACROSS THE CWA.
INSTABILITY CONTINUES TO INCREASE ACROSS THE AREA...AND A FEW CELLS
HAVE ALREADY SPIKED SOME LITTLE HAIL CORES. STORMS SHOULD CONTINUE
TO INTENSIFY INTO THE PREDAWN HOURS...WITH LARGE HAIL BECOMING MORE
LIKELY. LATEST HRRR HINTS THAT THIS ELEVATED CONVECTION MAY TRY TO
ORGANIZE INTO A LINEAR COMPLEX OF STORMS ACROSS EAST CENTRAL
MISSOURI...PERHAPS BECOMING SURFACED BASED LATER THIS MORNING AND
INTO THE AFTERNOON AS THE WARM FRONT JUMPS NORTH.

THEN THE QUESTION IS IF THE ATMOSPHERE CAN RECOVER BEFORE THE COLD
FRONT ARRIVES. LATEST MESOSCALE MODEL RUNS FROM 00Z DEPICT ENOUGH
INSTABILITY DEVELOPS FOR ANOTHER ROUND OF SEVERE CONVECTION THIS
AFTERNOON AND EVENING. THIS IS ALSO SUPPORTED BY A POOL OF STEEP MID
LEVEL LAPSE RATES TO OUR WEST THAT WILL OVERSPREAD THE WARM SECTOR.
WILL LIKELY SEE A MIX OF STORM MODES AND THE FULL SPECTRUM OF SEVERE
WEATHER.

WILL CONTINUE FLASH FLOOD WATCH FOR LOCALLY HEAVY RAINFALL...BUT
HAVE DOUBTS IF WE NEED IT TO EXTEND PAST 06Z TONIGHT. LATEST
GUIDANCE PUSHES THE COLD FRONT FURTHER SOUTH BEFORE STALLING IT
OUT...AND THIS WOULD RESULT IN THE CONVECTION AND HEAVIEST RAINFALL
REMAINING SOUTH OF THE CWA. HAVE STARTED TO TRIM POPS BACK FOR
SATURDAY...BUT DIDN'T WANT TO HACK THEM TO MUCH IF THE LATEST
GUIDANCE IS TOO FAR SOUTH. IF THE SOUTHERN TREND CONTINUES...THE
WATCH MAY BE ABLE TO BE CANCELLED EARLY.

STILL LOOKS WET FOR EASTER SUNDAY AS THE FRONT BEGINS TO MOVE BACK
NORTH WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS HEADING INTO
NEXT WEEK. MADE NO CHANGES PAST SUNDAY NIGHT.

CVKING

&&

.AVIATION...
/643 AM CDT FRI APR 22 2011/

EARLY MORNING THUNDERSTORMS WERE JUST EXITING THE TAF SITES AT
ISSUANCE HOWEVER A DEVELOPING MCS NEAR KANSAS CITY IS EXPECTED TO
BRING THUNDERSTORMS TO THE TAF SITES WITHIN THE NEXT FEW HOURS.
AFTER A LULL IN PRECIP ACTIVITY...YET ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND THIS EVENING. WINDS
WILL TURN SLY AS A SFC WMFNT LIFTS NWD THEN TURN WLY AS A COLD
FRONT SWEEPS ACROSS THE REGION.

SPECIFICS FOR KSTL...EARLY MORNING THUNDERSTORMS WERE JUST EXITING
KSTL AT TAF ISSUANCE. A DEVELOPING MCS NEAR KANSAS CITY WILL BRING
THUNDERSTORMS TO KSTL BETWEEN 15 AND 18Z. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND THIS EVENING.
WINDS WILL TURN SLY AS A WARM FRONT LIFTS NWD THEN TURN WLY AS A
COLD FRONT MOVES THROUGH MISSOURI AND ILLINOIS.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
     OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOND IL-CLINTON
     IL-FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 22, 1:47 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
247 AM CDT FRI APR 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
247 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME WITH LARGE HAIL AND LOCALLY HEAVY
RAINFALL...ARE EXPECTED THIS MORNING.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND TORNADOES
WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL FROM THESE THUNDERSTORMS
COULD LEAD TO FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE
SATURDAY AND SATURDAY NIGHT ACROSS SOUTHEAST MISSOURI AND EXTREME
SOUTHWEST ILLINOIS.

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE LIKELY SUNDAY
THROUGH MONDAY NIGHT. FLASH FLOODING...AS WELL AS RIVER AND
STREAM FLOODING WILL BE A SIGNIFICANT THREAT THROUGH THIS PERIOD.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

In the hours before

Special weather statement, Apr 22, 3:56 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT FRI APR 22 2011

MOZ060>062-221045-
FRANKLIN MO-ST. CHARLES MO-WARREN MO-
456 AM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN...
SOUTHWESTERN ST. CHARLES AND NORTHERN FRANKLIN COUNTIES UNTIL 545 AM
CDT...

AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NEW HAVEN...MOVING EAST AT
45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW HAVEN...
  WASHINGTON...
  TRELOAR...
  MARTHASVILLE...
  DUTZOW...
  AUGUSTA...
  NEW MELLE...
  DEFIANCE...
  LYON...
  HOLSTEIN...
  MATSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY
Special weather statement, Apr 22, 5:32 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 AM CDT FRI APR 22 2011

ILZ079-101-102-221215-
MONROE IL-RANDOLPH IL-ST. CLAIR IL-
632 AM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. CLAIR...SOUTHERN
MONROE AND NORTHWESTERN RANDOLPH COUNTIES UNTIL 715 AM CDT...

AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEW DESIGN...OR 10 MILES
SOUTHEAST OF CRYSTAL CITY...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED BUD...
  NEW DESIGN...
  BALDWIN...
  NEW ATHENS...
  MARISSA...
  RENAULT...
  AMES...
  RUMA...
  HECKER...
  PRAIRIE...
  HOUSTON...
  LENZBURG...
  FAYETTEVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CVKING
Special weather statement, Apr 22, 6:07 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
707 AM CDT FRI APR 22 2011

MOZ018-221245-
KNOX MO-
707 AM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 745 AM CDT...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA PLATA...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  PLEVNA...
  KNOX CITY...
  COLONY...
  HURDLAND...
  NOVELTY...
  NEWARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CVKING
Local storm report, Apr 22, 7:05 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             3 SE HEMATITE           38.17N  90.44W
04/22/2011  E0.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 22, 7:06 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 AM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     HAIL             DE SOTO                 38.14N  90.56W
04/22/2011  E0.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

DYE
Special weather statement, Apr 22, 7:12 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT FRI APR 22 2011

ILZ102-MOZ065-221400-
JEFFERSON MO-MONROE IL-
812 AM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND SOUTHERN
MONROE COUNTIES UNTIL 900 AM CDT...

AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ACROSS SOUTHERN JEFFERSON AND MONROE
COUNTIES. PEA TO PENNY SIZE HAIL ALONG WITH VERY HEAVY RAINFALL IS
EXPECTED WITH THESE THUNDERSTORMS.

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA. TORRENTIAL
RAIN...WILL FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

CVKING

The radar

The St Louis radar (KLSX), 54 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
April 22, 7:15 AM CST to 11:30 AM CST
Where
Monroe County, Valmeyer to 1.47 mi SSE of Foster Pond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -90.320

Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of Bluff Road and Hanover Road.

Hail, Pike

When
April 22, 7:50 AM CST
Where
Pike County, Perry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.780, -90.750

Hail, Adams

When
April 22, 7:57 AM CST
Where
Adams County, 0.65 mi SE of Beverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.794, -90.991

Hail, Madison

When
April 22, 10:08 AM CST to 10:10 AM CST
Where
Madison County, Granite City to 0.19 mi SE of Four Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -90.130

Hail, Madison

When
April 22, 10:15 AM CST
Where
Madison County, 1.79 mi ESE of Poag
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.793, -89.998

Hail, Montgomery

When
April 22, 10:20 AM CST
Where
Montgomery County, Litchfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -89.650

Hail, Fayette

When
April 22, 11:48 AM CST
Where
Fayette County, Farina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -88.770

Hail, Marion

When
April 22, 11:50 AM CST
Where
Marion County, Centralia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -89.130

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315307, 315308, 315309, 315683, 315686, 315687, 315691, 315693.